Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS New Orleans, LA

February 6, 2008Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 6, 2008, 3:12 AM CST for Hancock County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 3:12 AM CST (09:12 UTC)
Expired
Feb 6, 2008, 3:45 AM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 1:23 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 060912
SVRLIX
MSC045-060945-
/O.NEW.KLIX.SV.W.0021.080206T0912Z-080206T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 345 AM CST

* AT 308 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KILN...OR ABOUT 8
  MILES NORTHWEST OF DIAMONDHEAD...AND MOVING NORTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3033 8948 3044 8963 3053 8956 3053 8954
      3055 8954 3065 8945 3065 8934 3049 8933
TIME...MOT...LOC 0912Z 230DEG 36KT 3050 8942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 2:02 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 6, 2:02 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
202 AM CST WED FEB 6 2008

.UPDATE...
UPDATED FOR TORNADO WATCH 44 WHICH IS IN EFFECT FOR THE ENTIRE
P/CWA UNTIL 13Z. PRE-FRONTAL BANDS OF CONVECTION HAVE INCREASED
OVER THE LAST COUPLE HOURS AND THERE IS ROTATION INDICATED IN A
FEW CELLS.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LAZ066.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ550-
     555-570-575.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     GMZ530.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ555-
     570-575.

&&

22
Hazardous weather outlook, Feb 5, 9:59 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
959 PM CST TUE FEB 5 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-061130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
959 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS MAINLY BETWEEN 11 PM
AND 2 AM ACROSS THE OUTLOOK AREA TONIGHT. THE PRIMARY THREAT WILL
BE DAMAGING WINDS GENERALLY 50 TO 60 MPH BUT POSSIBLY AS HIGH AS
80 MPH FROM A SQUALL LINE THAT WILL PRECEDE A COLD FRONT. ISOLATED
BRIEF TORNADOES MAY ALSO FORM ALONG AND JUST AHEAD OF THE SQUALL
LINE. LARGE HAIL MAY BE A MINOR THREAT BUT COULD REACH GOLF BALL
SIZE FROM THE STRONGEST STORMS...PRIMARILY ACROSS THE SOUTHWEST
MISSISSIPPI COUNTIES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
WITH BRIEF RAINFALL RATES NEAR TWO INCHES PER HOUR. SEVERE
THUNDERSTORM THREAT WILL END WITH FRONTAL PASSAGE LATER TONIGHT.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATER AND
LOUISIANA TIDAL LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORY WILL CONTINUE FOR LAKES PONTCHARTRAIN AND
MAUREPAS THROUGH WEDNESDAY MORNING...AND THE COASTAL WATERS
THROUGH WEDNESDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING FROM 11 PM THROUGH
2 AM WEDNESDAY MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS
SHOULD CLOSELY MONITOR THE WEATHER SITUATION TONIGHT AND STAFF
ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PROMPTLY REPORT ANY
STORM DAMAGE...HIGH WINDS...HAIL OR TORNADO SIGHTINGS TO THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

24

In the hours before

Special weather statement, Feb 6, 12:24 AM CST, 2 hours 48 minutes before
LAZ038>040-058-060-MSZ070-071-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1224 AM CST WED FEB 6 2008

...RAPIDLY DEVELOPING LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS
MOVING THROUGH THE AREA...

AT 1218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS DEVELOPING RAPIDLY WITH STRONG GUSTY WINDS UP
TO 40 MPH. THE LINE OF THUNDERSTORMS EXTENDS FROM HAMMOND TO
THIBODAUX...AND IS MOVING NORTHEAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WILMER AND AMITE AT 1245 AM.
MOUNT HERMAN AND ROBERT AT 100 AM.
FRANKLINTON AND FOLSOM AT 115 AM.
DEXTER AND ENON AT 130 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

17
Special weather statement, Feb 6, 2:35 AM CST, 37 minutes before
LAZ040-MSZ080-060930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 AM CST WED FEB 6 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR EDEN ISLE...OR ABOUT 5
MILES SOUTH OF EDEN ISLE....MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
STENNIS SPACE CENTER AT 300 AM.
KILN AT 315 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:25 AM CSTSevere Thunderstorm WarningLIXHarrison65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.